Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Thiazide-Induced Hypokalemia May ...

Posted Dec 02 2008 2:00am
Thiazide-Induced Hypokalemia May Mediate Increased Diabetes Risk

By Todd Neale
BALTIMORE, 01 dez 2008 -- Thiazide diuretic-induced decreases in serum potassium levels appear to be at least partially responsible for the link between the hypertension drugs and diabetes, researchers here found.
Among older patients participating in a placebo-controlled blood pressure lowering trial with chlorthalidone, each 0.5-mEq/L decrease in serum potassium was associated with a 45% increased risk of diabetes (P <0.001), Tariq Shafi, M.D., of Johns Hopkins, and colleagues reported online in Hypertension: Journal of the American Heart Association.
Through the first year of the trial, the increased risk of diabetes in the treatment group was attenuated by 40.7% after controlling for changes in serum potassium, which indicated a significant mediating effect, the researchers said.
"This study shows us that as long as physicians monitor and regulate potassium levels, thiazides could be used safely," Dr. Shafi said.
"It could be as simple as increasing the consumption of potassium-rich foods like bananas and oranges and/or reducing salt intake, both of which will keep potassium from dropping," he said.
However, the researchers noted, the effect of potassium supplementation on diabetes risk needs to be evaluated in randomized trials.
Although past studies have shown that the use of thiazide diuretics was associated with a greater risk of diabetes and lower serum potassium levels, Dr. Shafi said, "for the first time, we think we have concrete information connecting the dots."
He and his colleagues analyzed data from 3,790 participants of the Systolic Hypertension in Elderly Program (SHEP), a randomized trial of isolated systolic hypertension in patients ages 60 and older (mean 70) who were treated with chlorthalidone (starting at 12.5 mg daily) or placebo.
Diabetes was defined by self-report, diabetes medication use, fasting glucose of at least 126 mg/dL, or random glucose of at least 200 mg/dL.
During a median follow-up of 4.4 years, there were 459 incident cases of diabetes, 41.6% of them occurring during the first year.
In the first year of treatment, patients taking chlorthalidone were twice as likely to develop diabetes as placebo patients (HR 2.07, 95% CI 1.51 to 2.83). Placebo patients did not have an increased risk of diabetes.
Serum potassium decreased significantly by 0.4 mEq/L from baseline in the chlorthalidone group during the first year (P <0.001) and remained the same in the placebo group.
After adjusting for change in serum potassium levels, the increased diabetes risk during the first year of chlorthalidone treatment was diminished (HR 1.54, 95% CI 1.09 to 2.17), suggesting a mediating effect.
Compared with the placebo group, there was no increased risk of diabetes in the chlorthalidone group beyond the first year of follow-up (HR 1.08, 95% CI 0.84 to 1.39).
Dr. Shafi said that the findings should encourage clinicians to measure baseline potassium levels before prescribing thiazides.
"We would normally look at the number only after six weeks of treatment to make sure it was not low enough to cause heart problems," he said. "As a result, we might not be aware that it dropped significantly from where it was before treatment, putting the patient at risk for developing diabetes."
The authors acknowledged some limitations of the study, including the potential for uncontrolled and residual confounding, limited information on the use of potassium supplements, and the possibility that a factor highly correlated with potassium, and not potassium itself, is responsible for the mediating effect.
In an accompanying editorial, Rajiv Agarwal, M.D., of Indiana University and the Indianapolis VA, also questioned whether low serum potassium was a marker or a mediator of the development of diabetes.
He agreed with the researchers that randomized clinical trials are needed to determine whether the treatment of hypokalemia can prevent diabetes in patients taking thiazide diuretics.
"Until such trials are done," he said, "the message for those who care for the patient with hypertension is to avoid hypokalemia, especially when using thiazide or thiazide-like diuretics."
He suggested recommending diets rich in potassium, such as the Dietary Approaches to Stop Hypertension diet, which would prevent hypokalemia and reduce blood pressure.
Switching treatment to potassium-sparing diuretics, ACE inhibitors, angiotensin receptor blockers, or dihydropyridine calcium channel blockers may also be helpful strategies to manage patients who develop thiazide-induced hypokalemia, he said.
SHEP was supported by the National Heart, Lung, and Blood Institute. Dr. Shafi was supported by a Renal Disease Training Grant from the National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK).
The study authors made no financial disclosures.
Dr. Agarwal has received funding from the NIDDK and speaking fees from Merck.
Primary source: Hypertension: Journal of the American Heart AssociationSource reference:Shafi T, et al "Changes in serum potassium mediate thiazide-induced diabetes" Hypertension 2008; 52: 1022-1029. Additional source: Hypertension: Journal of the American Heart AssociationSource reference: Agarwal R "Hypertension, hypokalemia, and thiazide-induced diabetes: a three-way connection" Hypertension 2008; 52: 1012-1013.
Post a comment
Write a comment:

Related Searches